CSN Login
Members Online: 3

You are here

Been a very rough week

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

I went through the oxaliplatin desensitization in the hospital this week. That in itself went ok (with some frustrations, but no allergic reaction). But things got a lot rougher. I'm not going to write it all out again, but if anyone is interested you can read my spattering of posts to my journal this week (mostly today to catch up, as the week was too rough to keep up).

http://www.caringbridge.org/visit/kathrynblume

coloCan
Posts: 1956
Joined: Oct 2009

and the oxy is killing me to the extent that chemo on hold so I can regain strength and weight lost after two weeks in bed....Oxy will probably be removed in further doses....Hope you're feeling better, Kathryn...steve

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

Keep hanging in there. I had my 5-FU push removed right away, and that helped a lot. I'm still taking the full oxy, but continue to tweak how it is given so I can tolerate it. Have they pushed your infusion time out slower? That made a big difference for me. And I have to get Neupogen shots every cycle with oxy because it gets my counts down. The cycle with just 5-FU I didn't have to get the shots.

I hope you get your strength back soon. I know when I had a an extra one week break over New Year's it made a big difference for me. A break will do you good.

robinvan's picture
robinvan
Posts: 1014
Joined: May 2007

Thanks for posting your Caringbridge Site. What a horrible ordeal chemo is for you. Is it almost done? Please?

Peace and blessings... Rob; in Vancouver

AceSFO's picture
AceSFO
Posts: 230
Joined: Sep 2009

Hi, Kathryn,

Sorry to hear that it's been a tough week. At least we can all come here when that happens and get a little boost from these our friends.

Hang it there - we're all pulling for you -
Adrian

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

You two have had quite the month too. It does help that we can support each other, and somewhat understand what we are all going through. Just the sheer number of medical appointments is enough to drive one crazy!

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

I just finished #7. I had 5 tx of FOLFOX, and got an extra week off over New Year's. I came back and had one cycle with just 5-FU while the research was done on the desensitization for oxy after I had a bad reaction to it. (I'd had two earlier reactions, but they weren't as severe, and slowing down infusion seemed to help.) I'd already had my infusions slowed down to 4+ hours, and was already being given Decadron & Benadryl pre and post (along with calcium and magnesium).

The scary thing is I do not think this last allergic reaction was to the oxy. I got through that whole thing quite well this time. Oxy day wasn't bad. 5-FU day 2 was awful. I didn't have the reaction till the night before getting my 5-FU disconnected.

The nurses and my family, and I, think it was an allergic reaction to the 5-FU. My oncologist said he doesn't think it was an allergic reaction to the oxy. He thinks we got through the oxy ok too. But what bothers me is him saying he thinks I'm just fighting mucositis. NO WAY! Sure, I've got mucositis - MOST people on 5-FU get it. But I really don't believe my tongue can go from being so swollen and sore that I can't hardly swallow, and have trouble talking, to only being a tiny bit sore, and almost normal sized, after steroids, if it is mucositis. That is an allergic reaction - not mucositis.

I've had enough allergic reactions before to know what they are like - I am allergic to mushrooms, Compazine, penicillin, sulfas, cephalosporins, and erythromycins. The emergency room staff said it was an allergic reaction. It was gotten under control with Solumedrol (Benadryl helped a little, but not much).

My family is on my case now - no one wants me getting more chemo unless I am at the hospital for the full cycle. This last one was just the full day of oxy there, and then home with the infusor of 5-FU. My oldest daughter moves to Australia tomorrow morning. She has been with me most of the time so far through this. But now I will be home alone with my infusor if I do go home with it. My mother is on my case. My husband is on my case. I'm generally stubborn and think I'm tough, but this time I'm scared, and I'm not fighting my family. I think they are right. No more chemo unless it is done under supervision the full time.

My onc really wants me to get through at least 8 with oxy. I've had 6 with oxy now. I do have neuropathy issues, and that has extended to my feet this cycle (not really been an issue till this time). My face, jaw, neck, chest, issues with the oxy are not near as severe. Slowing down the infusion helped a lot. And now the desensitization really helped. Right now the biggest thing is electric shocks - fingers and feet. I can't touch anything cold or wet. I have to keep my face, neck, chest bundled - even a warm breeze hurts. But these are not big problems - almost everyone goes through that. My oxy issues are MUCH better.

What scares me is the 5-FU. And I don't know that switching to Xeloda would be a good plan. If it comes back - yes. But for now I want to try to stick to one thing and get it done. I'm just not so sure if I'm going to stop after tx #9, at which point I'll have 8FOLFOX and 1 5-FU done? OR keep pushing on to the suggested #12, with or without oxy? The issues with things seen in my liver and abdominal nodes earlier, and my rising CEA after surgery (which came down with chemo) muddy the waters - making decisions tougher...

robinvan's picture
robinvan
Posts: 1014
Joined: May 2007

Daughter to Australia. Exciting but I'm sure it is tough for you both that this is happening now.

Hospital while on chemo... YES! These are life threatening reactions you are having. I can't imagine you being home alone during the active part of the cycle.

Your descriptions make me realize what a cake-walk my chemo has been. I'm having a little bit of survivor guilt here!

My Mom has all kinds of allergies and sensitivities so I know a little about what that is like. It seems like chemo is just over-the-top with the toxins.

I hope the recovery part of your cycle goes well enough.

TTFN... Rob; in Vancouver

Paula G.'s picture
Paula G.
Posts: 596
Joined: Apr 2009

That damn OXY. John had that bad allergic reaction on his 7th treatment and they did try it again on the 8th but it happened again. If you can take it it works great on the cancer. I hope things will improve for you. Paula

lisa42's picture
lisa42
Posts: 3661
Joined: Jul 2008

Hi Kathryn,

I went on your caringbridge site and read your blog there & posted a reply. Sorry the oxy has been such a pain for you. Back when I took oxy with the Folfox, it actually seemed to work pretty well for me, but boy did I have allergic reactions to it too. I was given steroids and benadryl beforehand and then the administering of the oxy was stretched out over 4 or 5 hours. Even so, I still had another allergic reaction to it on treatment # 10, so we stopped it at that point. I'd be afraid to take it again ever, myself.
I do hope that you'll be okay with it if they choose to continue giving it to you. I empathize and sympathize with you, as it's even a bigger deal for you than it was for me.

Well, keep plugging along & never, ever give up!

Hugs,
Lisa

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

If you got to #10, my onc would be happy with that. He says the newest studies show the most benefit is from the first 8 tx of oxy. So getting to #10 was a big accomplishment for you! I haven't had a chance to read up on how your new routine is going this week. I hope things are going well.

MelanieT's picture
MelanieT
Posts: 188
Joined: Nov 2009

sorry you had such a tough week... you all are so strong. I watch all the drugs they pump into chris and wonder how you guys do it... you are in my thoughts... Here is to a better week!!!

Loves
Mel

amcp
Posts: 251
Joined: Jan 2009

Kathryn thanks for posting your caringbridge site. I left you a message on your guestbook. My husband has a caringbridge site also. His is www.caringbridge.org/visit/frankproctor
Sending you positive thoughts, wishes, hopes and even prayers that your tomorrows will be much better than your yesterdays!! Keep on keeping on...we are all here for you.
AMCP
Anna

HollyID's picture
HollyID
Posts: 951
Joined: Dec 2009

Oh Kathryn, You have had just a crappy week and I hope you never have to go through that again.

Here's to better weeks ahead. You're a strong person and one of the first people I read when I lurked on here. Best wishes for better weeks.

Annabelle41415's picture
Annabelle41415
Posts: 6184
Joined: Feb 2009

You poor girl, you have been through so much with this chemo and so sorry that you still are having problems. It seems like your port problems were just the beginning and still having problems with that. Just know that you are thought of always and hoping that you get better soon. Not sure how many more chemos you have left, but hoping they do the rest of them in the hospital for your safety. Take care, dear.

Kim

AnneCan
Posts: 3692
Joined: Oct 2009

Hi Kathryn,

I am so sorry you have had such a hard week. I hope your next treatment is uneventful (except for squashing any cancer!)

I can understand your feelings about your daughter going to Australia; I don't know if it is for school or if it is a longer stay, but my daughter went to China for the fall semester & I sure had similar feelings to you. She is back at her university now, and although it is 3 hours away I am happy to have her back. I found SKYPE excellent while she was away; I was able to see her + she was able to see me. The 3 1/2 months she was away flew by.

Take good care!

Subscribe to Comments for "Been a very rough week"